Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Stochastic control problems and spherical functions on symmetric spaces
HTML articles powered by AMS MathViewer

by T. E. Duncan and H. Upmeier PDF
Trans. Amer. Math. Soc. 347 (1995), 1083-1130 Request permission


A family of explicitly solvable stochastic control problems is formulated and solved in noncompact symmetric spaces. The symmetric spaces include all of the classical spaces and four of the exceptional spaces. The stochastic control problems are the control of Brownian motion in these symmetric spaces by a drift vector field. For each symmetric space a family of stochastic control problems is formulated by using spherical functions in the cost functionals. These spherical functions are explicitly described and are polynomials in suitable coordinates. A generalization to abstract root systems is given.
    H. Braun and M. Koecher, Jordan-Algebren, Springer, 1966. A. Debiard, Système diffèrentiel hypergéométrique et parties radiales des opérateurs invariants des espaces symétriques de type $B{C_p}$, Lecture Notes in Math., vol. 1296, Springer, 1988, pp. 42-124. T. E. Duncan, Stochastic systems in Riemannian manifolds, J. Optim. Theory Appl. 27 (1979), 399-4210. —, Dynamic programming optimality criteria for stochastic systems in Riemannian manifolds, Appl. Math. Optim. 3 (1977), 191-208. —, A solvable stochastic control problem in hyperbolic three space, Systems Control Lett. 8 (1987), 435-439. —, Some solvable stochastic control problems in noncompact symmetric spaces of rank one, Stochastics Stochastics Rep. 35 (1991), 129-142. T. E. Duncan and H. Upmeier, Stochastic control problems in symmetric cones and spherical functions, Diffusion Processes and Related Problems in Analysis, Vol. 1, Birkhäuser, 1990, pp. 263-283. J. Faraut and A. Korányi, Analysis on symmetric cones (to appear). R. H. Farrell, Multivariate calculation, Springer-Verlag, New York-Berlin, 1985. W. H. Fleming and R. W. Rishel, Deterministic and stochastic optimal control, Springer-Verlag, 1975. S. Helgason, Groups and geometric analysis, Academic Press, 1984. B. Hoogenboom, Spherical functions and differential operators in complex Grassmann manifolds, Ark. Mat. 29 (1982), 69-85. L. Hörmander, The analysis of linear partial differential equations, Vol. I, Springer, 1983. N. Ikeda and S. Watanabe, Stochastic differential equations and diffusion processes, North-Holland, 1981. K. D. Johnson, On a ring of invariant polynomials on a Hermitian symmetric space, J. Algebra 67 (1980), 72-81. A. T. James, Calculations of zonal polynomial coefficients by use of the Laplace-Beltrami operator, Ann. Math. Statist. 39 (1968), 1711-1718. A. Korányi and J. A. Wolf, Generalized Cayley transformations of bounded symmetric domains, Amer. J. Math. 87 (1965), 899-939. O. Loos, Symmetric spaces, I, II, Benjamin, 1969. —, Jordan triple systems, $R$-spaces and bounded symmetric domains, Bull. Amer. Math. Soc. 77 (1971), 558-561. —, Bounded symmetric domains and Jordan pairs, Univ. of California, Irvine, 1977. I. Macdonald, Symmetric functions and Hall polynomials, Clarendon Press, Oxford, 1979. —, Commuting differential operators and zonal spherical functions, Lecture Notes in Math., vol. 1271, Springer, 1987, pp. 189-199. R. J. Muirhead, Aspects of multivariate statistical theory, Wiley, New York, 1982. E. Neher, Klassifikation der einfachen reellen Jordan-Tripelsysteme, Dissertation, Münster, 1978. R. P. Stanley, Some combinatorial properties of Jack symmetric functions, Adv. Math. 77 (1989), 76-115. A. Takemura, Zonal polynomials, Inst. Math. Stat. Lecture Notes—Monograph Series, 4, 1984. H. Upmeier, Symmetric Banach manifolds and Jordan ${C^{\ast }}$-algebras, North-Holland, 1985. —, Jordan algebras and harmonic analysis on symmetric spaces, Amer. J. Math. 108 (1986), 1-25. —, Jordan algebras in analysis, Operator Theory and Quantum Mechanics, CMBS Regional Conf. Ser. in Math., no. 67, Providence, RI, 1987. Z. Yan, Hypergeometric functions in several variables, Thesis, CUNY, 1990. K. Yosida, Functional analysis, Springer, 1971.
Similar Articles
Additional Information
  • © Copyright 1995 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 347 (1995), 1083-1130
  • MSC: Primary 93E20; Secondary 43A90, 49J45, 53C35
  • DOI:
  • MathSciNet review: 1284453